Nursing moms should be extremely cautious if they take painkillers that contain codeine, warned the Food and Drug Administration (FDA). A number of women carry a gene that metabolizes the pain killer at an extremely fast rate, allowing much of it to end up in breast milk. When this happens, their nursing babies run a high risk of over dose.
Codeine is an opiate that is found in both prescription and non-prescription medications. It is generally used to treat pain or persistent coughs. New mothers are often prescribed the drug to help them deal with pain from a Caesarean section or episiotomy.
Once ingested, the body changes codeine to morphine. In some people, this change occurs more quickly than in others. This â€œultra-rapid metabolismâ€ occurs in people who carry a gene variant for a liver enzyme called CYP2D. The FDA says that the gene is found in 10 percent of whites, 3 percent of blacks and 1 percent of Hispanics and Asians. Some groups, like North Africans, Saudis and Ethiopians have a higher percentage of people with this gene.
The FDA issued its warning last week, after it reviewed the events surrounding the death of a 13-day old breastfed baby in Toronto, Canada. The baby died of a morphine overdose, and tests of the motherâ€™s milk revealed unusually high levels of morphine. The mother had been taking low doses of codeine to treat episiotomy pain. Genetic tests showed that she carried the CYPD gene variant.
If a nursing mother is an ultra-rapid metabolizer, more morphine could be secreted into her breast milk if she uses codeine. The FDA is warning all nursing mothers who take codeine to watch their babies for signs of overdose. These include limpness, excessive sleepiness, feeding difficulties and breathing problems. If a baby exhibits any of these symptoms, parents should take the infant to the nearest emergency room.
The FDA said that most nursing mothers can use codeine safely, and for this reason, the agency did not recommend nursing mothers avoid codeine products. However, the FDA did caution doctors about the ways in which the drug is used. The FDA said that drugs containing codeine should be prescribed in the lowest dose possible, for the shortest period of time. The FDA is also cautioning nursing mothers to check with their doctors before they take any over-the-counter medications that contain codeine.
While there is a genetic test available that will detect the ultra-rapid metabolizing gene, the FDA is not recommending it for all new mothers. The FDA said that at this time, the test alone may not accurately predict a motherâ€™s risk of passing too much codeine to a nursing infant. For that reason, the FDA is urging doctors to discuss the potential risks of codeine with their patients who are nursing mothers.